Alert archive / Florida / Special Weather Statements in 2013

Special Weather Statement, NWS Melbourne, FL

May 23, 2013Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at May 23, 2013, 5:36 PM EDT for Seminole County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2013, 5:36 PM EDT (21:36 UTC)
Expired
May 23, 2013, 6:15 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 65 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WWUS82 KMLB 232136
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
536 PM EDT THU MAY 23 2013

FLZ147-232215-
NORTHERN BREVARD COUNTY-
536 PM EDT THU MAY 23 2013

...FUNNEL CLOUDS POSSIBLE OVER NORTHERN BREVARD COUNTY...

AT 533 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND SMALL HAIL OVER 
SCOTTSMOOR...MOVING SOUTHEAST AT 10 MPH.

AT 530 PM...A PILOT REPORTED A FUNNEL CLOUD ASSOCIATED WITH STORM.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE MERRITT ISLAND WILDLIFE REFUGE AND KENNEDY
SPACE CENTER.

LAT...LON 2858 8072 2860 8074 2862 8079 2856 8080
      2870 8097 2876 8096 2879 8089 2880 8077
      2872 8073 2867 8068 2868 8066 2877 8075
      2879 8074 2878 8072 2862 8059
TIME...MOT...LOC 2135Z 321DEG 08KT 2873 8085

$$

SPRATT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 23, 3:55 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 23, 3:55 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
355 PM EDT THU MAY 23 2013

.DISCUSSION...

TONIGHT...
H100-H70 ANTICYCLONE OVER THE N CNTRL GOMEX WILL GENERATE A DEEP NW
FLOW ACRS CENTRAL FL OVERNIGHT. LATEST RAP ANALYSIS SHOWS LIMITED
INSTABILITY ACRS CENTRAL FL...COMMON IN SUCH A FLOW REGIME. WEAK LOW
LVL PGRAD ALLOWED THE EAST COAST SEABREEZE TO DVLP BY MID
AFTN...WHICH WILL PUSH STEADILY INLAND THROUGH SUNSET. ISOLD
SHRAS/TSRAS ALONG AND N OF THE I-4 CORRIDOR SHOULD DISSIPATE BY
SUNSET WITH THE LOSS OF DAYTIME HEATING.

WEAK FRONTAL BNDRY WILL PUSH INTO THE FL STRAITS...ALLOWING A LIGHT
W/NW BREEZE TO PREVAIL OVER LAND OVERNIGHT. DEEP LYR DRY AIR
ADVECTION WILL ALLOW SKIES TO BCM MCLR OVERNIGHT...UPSTREAM SFC
DEWPOINTS OVER N FL SUGGEST MIN TEMPS IN THE M/U60S...GENERALLY
WITHIN A DEG OR TWO OF CLIMO AVG.

FRI-FRI NIGHT...
CONTINENTAL RIDGE OVER THE CENTRAL/NRN PLAINS WILL BUILD INTO THE
DEEP SOUTH...RESULTING IN A STEADY NW TO NE BREEZE THRU THE H100-H70
LYR THAT WILL BRING OVERALL DRY WX TO E CNTRL FL. LATE SEASON COOL
FRONT WILL BRING LIMITED MOISTURE TO THE CENTRAL PENINSULA...WHILE
LATEST RAP ANALYSIS INDICATES LIMITED POTENTIAL FOR MID LVL
VORTICITY ADVECTION OR UPR LVL EVACUATION.

PRECIP CHANCES WILL BE LIMITED TO AREAS S OF THE I-4 CORRIDOR...BUT
WITH LIMITED MOISTURE AND INSTABILITY TO WORK WITH...ANTICIPATE AFTN
COVERAGE AOB 20PCT...SHIFTING OFFSHORE AFT SUNSET. W/NW FLOW WILL
PREVENT SEA BREEZE FORMATION N OF THE CAPE...MAYBE LATE DAY
DEVELOPMENT ALONG THE TREASURE COAST. NEAR FULL SUN WILL ALLOW TEMPS
TO WARM TO THE U80S ALONG THE COAST...L90S INLAND. WEAK ONSHORE FLOW
WILL DVLP OVERNIGHT AS THE RIDGE AXIS DRIFTS EWD...KEEPING MIN TEMPS
SLIGHTLY ABV AVG...M/U60S INTERIOR AND U60S/L70S ALONG THE COAST.

SAT-TUE...(PREV DISC)
IT WILL BE A WARM AND DRY MEMORIAL DAY WEEKEND ACROSS THE AREA AS
NORTH-NORTHWEST FLOW ALOFT BEHIND THE TROUGH USHERS IN DRY AIR THAT
WILL STAY IN PLACE INTO EARLY NEXT WEEK.

AT THE SURFACE...STOUT ONSHORE FLOW WILL DEVELOP ON SATURDAY AS THE
SURFACE HIGH OVER THE GREAT LAKES BUILDS TO THE SOUTHEAST AND OFF
THE CAROLINA COAST WITH ITS AXIS ACROSS NORTH FLORIDA INTO NEXT WEEK.
FLOW WILL BE STRONG ENOUGH AND DEEP ENOUGH THAT A FEW ATLANTIC
SHOWERS REACHING THE COAST CAN'T BE RULED OUT...ESPECIALLY ACROSS
THE TREASURE COAST WHERE MOISTURE WILL BE HIGHER. HOWEVER THE
PROBABILITY THIS FAR OUT REMAINS TO LOW TO MENTION.

ONSHORE FLOW WILL KEEP HIGH TEMPERATURES A FEW DEGREES COOLER IN THE
LOW-MID 80S ALONG THE COAST AND MID-UPPER 80S INLAND. POST FRONTAL
DRY AIR AND MOSTLY CLEAR SKIES SHOULD ALLOW TEMPERATURES TO DROP
INTO THE LOW TO MID 60S ACROSS THE INTERIOR SAT-SUN NIGHTS BEFORE
THE GRADUALLY MOISTENING IN ONSHORE FLOW BRINGS LOWS UP IN THE
MID-UPPER 60S. COASTAL TEMPS REMAIN WARM AND MUGGY IN THE LOW-MID
70S. LOCATIONS WHERE WINDS DROP OVERNIGHT OR WEAK DRAINAGE FLOW
DEVELOPS MAY DROP SEVERAL MORE DEGREES INTO THE MID 60S.

&&

.AVIATION...
VFR ALL SITES UNLESS OTHERWISE NOTED. BTWN 23/20Z-23/24Z...ISOLD
MVFR SHRAS/IFR TSRAS E OF KDAB-KOBE. BTWN 24/08Z-24/12Z...LCL IFR
CIGS/VSBYS IN BR.

&&

.MARINE...
TONIGHT...LIGHT TO GENTLE E/SE BREEZE NEARSHORE THRU SUNSET DUE TO
THE INLAND MOVING EAST COAST SEA BREEZE...WRLY BREEZE OFFSHORE IN
THE WAKE OF A WEAK FRONTAL BNDRY PUSHING INTO THE FL STRAITS.
SFC/BNDRY LYR WINDS LIGHT AND VARIABLE BCMG W/SW OVERNIGHT AS HI
PRES OVER THE CENTRAL GOMEX IS ABSORBED BY A LARGER CONTINENTAL
RIDGE BUILDING OUT OF THE CENTRAL/NRN PLAINS. SEAS MAINLY 2-3FT...
UP TO 4FT IN THE GULF STREAM N OF CAPE CANAVERAL.

FRI-FRI NIGHT...LIGHT TO GENTLE NW WINDS BCMG N/NE THRU THE DAY AS
THE CONTINENTAL RIDGE BUILDS INTO THE DEEP SOUTH. LCL PGRAD WILL
TIGHTEN LATE FRI NIGHT AS THE RIDGE BUILDS INTO THE REGION...WINDS
WILL RESPOND BY FRESHENING TO 10-15KTS NEARSHORE AND ARND 15KTS
OFFSHORE. SEAS 2-3FT NEARSHORE AND 3-4FT OFFSHORE THRU LATE FRI
NIGHT...BUILDING TO 3-5FT N OF SEBASTIAN INLET AND 2-4FT S OF THE
INLET BY DAYBREAK SAT.

MEMORIAL DAY WEEKEND...(PREV DISC)
MODELS HAVE BACKED OFF SLIGHTLY ON THE MAGNITUDE OF THE NORTHEAST
WINDS SURGE SAT MORNING...THOUGH STILL EXPECT SPEEDS AROUND 15-20KTS
THROUGH LATE SAT NIGHT AS HIGH PRESSURE BUILDS IN BEHIND THE FRONTAL
BOUNDARY. WINDS WILL DIMINISH SLIGHTLY INTO THE OVERNIGHT HOURS INTO
SUNDAY AS THEY VEER TO THE EAST AROUND 15KTS. LIGHTEST WINDS WILL BE
NORTH OF CAPE CANAVERAL INTO MONDAY AT 10-15KTS WHICH WILL BE
CLOSEST TO THE RIDGE AXIS.

WIND SURGE WILL BRING SEAS TO AROUND 6FT OFFSHORE SAT
AFTERNOON/NIGHT WITH THE OFFSHORE FLOW KEEPING HEIGHTS 4-5FT THROUGH
THE REMAINDER OF THE HOLIDAY WEEKEND.

&&

.FIRE WEATHER...
NWRLY TRANSPORT FLOW WILL GENERATE MODERATE DRY AIR ADVECTION THRU
THE END OF THE WEEK...RESULTING IN LITTLE IF ANY MEASURABLE PRECIP.
RH VALUES ALONG AND N OF THE I-4 CORRIDOR WILL FALL BLO 35PCT FOR A
FEW HRS EACH AFTN...BUT SFC PGRAD SHOULD BE LOOSE ENOUGH TO ALLOW
THE EAST COAST SEA BREEZE TO DEVELOP...KEEPING COASTAL AFTN RH
VALUES NEAR 50PCT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  88  68  80 /  10  10   0   0
MCO  69  92  69  86 /  10  10   0   0
MLB  71  88  72  81 /  10  20  10   0
VRB  71  88  72  82 /  10  20  10   0
LEE  69  91  66  86 /  10  10   0   0
SFB  69  91  69  85 /  10  10   0   0
ORL  70  92  69  86 /  10  10   0   0
FPR  71  89  72  82 /  10  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM/IMPACT WX...PENDERGRAST
Hazardous weather outlook, May 23, 6:00 AM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
600 AM EDT THU MAY 23 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
600 AM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
DUE TO DECREASING MOISTURE AND THE UPPER TROUGH WHICH HAD BEEN OVER
FLORIDA MOVING OFF TO THE NORTHEAST...MUCH LOWER COVERAGE OF SHOWERS
AND STORMS IS EXPECTED ACROSS EAST CENTRAL FLORIDA. ISOLATED STORMS
ARE FORECAST OVER THE INTERIOR COUNTIES...WITH A SLIGHTLY HIGHER
CHANCE NEAR THE COAST DUE TO A DEVELOPING NORTHWESTERLY SURFACE AND
STEERING WIND FLOW. STORMS WILL MOVE SOUTHEAST AT 15 TO 20 MPH.

A FEW STRONG STORMS ARE POSSIBLE DURING THE MIDDLE TO LATE AFTERNOON
WITH GUSTY WINDS TO 40 OR 50 MPH...SMALL HAIL...FREQUENT LIGHTNING...
AND TORRENTIAL RAINFALL PRODUCING AMOUNTS OF 1 TO 2 INCHES IN A 60
TO 90 MINUTE PERIOD.

.MARINE THUNDERSTORM GUST IMPACT...
TODAY'S STRONGER STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
WIND GUSTS TO 35 KNOTS OVER LARGER INLAND LAKES...WITH A LITTLE
BETTER CHANCE FOR GUSTY WINDS OVER THE INTRACOASTAL AND NEAR SHORE
ATLANTIC WATERS AS THEY MOVE SOUTHEAST AT AROUND 15 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN ELEVATED RISK OF RIP CURRENTS MAY REDEVELOP OVER THE MEMORIAL DAY
WEEKEND. IN ADDITION...A TIGHTENING PRESSURE GRADIENT WILL DEVELOP
ACROSS THE FLORIDA ATLANTIC COASTAL WATERS AS HIGH PRESSURE BUILDS
OVER THE MID ATLANTIC COAST. THIS WILL RESULT IN DETERIORATING
BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, May 23, 4:47 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
447 PM EDT THU MAY 23 2013

FLZ041-141-232130-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
447 PM EDT THU MAY 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH AND SMALL HAIL OVER VOLUSIA COUNTY...

* UNTIL 530 PM EDT.

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND UP TO NICKEL-SIZED HAIL
6 MILES EAST OF LAKE HELEN...MOVING SOUTHEAST AT 15 MPH.

LAT...LON 2907 8090 2903 8088 2894 8082 2879 8090
      2879 8094 2906 8137 2917 8130
TIME...MOT...LOC 2046Z 292DEG 11KT 2900 8112

BOWEN
Special weather statement, May 23, 5:33 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
533 PM EDT THU MAY 23 2013

FLZ046-232215-
SEMINOLE-
533 PM EDT THU MAY 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH AND UP TO NICKEL-SIZED HAIL OVER SEMINOLE
COUNTY...

* UNTIL 615 PM EDT.

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND HAIL OVER LAKE
MARY...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND HAIL INCLUDE MIDWAY AND SANFORD AIRPORT.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

LAT...LON 2876 8141 2883 8142 2888 8137 2885 8136
      2884 8133 2883 8123 2881 8122 2878 8118
      2880 8113 2877 8106 2875 8106 2873 8104
      2861 8114 2861 8127 2873 8143
TIME...MOT...LOC 2131Z 306DEG 9KT 2879 8132

BOWEN
Special weather statement, May 23, 5:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
536 PM EDT THU MAY 23 2013

FLZ147-232215-
NORTHERN BREVARD COUNTY-
536 PM EDT THU MAY 23 2013

...FUNNEL CLOUDS POSSIBLE OVER NORTHERN BREVARD COUNTY...

AT 533 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND SMALL HAIL OVER
SCOTTSMOOR...MOVING SOUTHEAST AT 10 MPH.

AT 530 PM...A PILOT REPORTED A FUNNEL CLOUD ASSOCIATED WITH STORM.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE MERRITT ISLAND WILDLIFE REFUGE AND KENNEDY
SPACE CENTER.

LAT...LON 2858 8072 2860 8074 2862 8079 2856 8080
      2870 8097 2876 8096 2879 8089 2880 8077
      2872 8073 2867 8068 2868 8066 2877 8075
      2879 8074 2878 8072 2862 8059
TIME...MOT...LOC 2135Z 321DEG 08KT 2873 8085

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:47 PM EDTSpecial Weather StatementMLBVolusia43 min
May 23, 5:33 PM EDTSpecial Weather StatementMLBSeminole42 min
May 23, 5:41 PM EDTSpecial Weather StatementMLBSeminole34 min
May 23, 5:59 PM EDTSpecial Weather StatementMLBSeminole46 min
May 23, 6:31 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange44 min
May 23, 6:39 PM EDTSpecial Marine WarningMLB2 hr
May 23, 7:02 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola43 min

Nearby

Special Weather Statements in Florida, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.